Evidence map›Paper›PMID 27496242›Full record

ArticleBMJ open2016

Effect of warning symbols in combination with education on the frequency of erroneously crushing medication in nursing homes: an uncontrolled before and after study.

Steven van Welie, Linda Wijma, Tim Beerden, Jasperien van Doormaal, Katja Taxis

Abstract readMulticenter Study
In one paragraph

Article in BMJ open, 2016. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 17 papers, 1 of them a synthesis that pooled it.

0numbers the graph read from it
0cells of the map it votes in
17citing papers in PubMed, 1 pooled it
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

17 citing papers in PubMed, 1 synthesis or guideline pooled it.

  1. Pooled it
  2. Trial
  3. Article
  4. Article
  5. Observational
  6. Article
  7. Summary of the best evidence for the management of dysphagia in elderly patients.European archives of oto-rhino-laryngology : official journal of the European Federation of Oto-Rhino-Laryngological Societies (EUFOS) : affiliated with the German Society for Oto-Rhino-Laryngology - Head and Neck Surgery · 2024
    Review
  8. Article
  9. Article
  10. Review
  11. Article
  12. Article
  13. Review
  14. Observational
  15. Article
  16. Article
  17. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors.

Steven van WelieDepartment of Pharmacy, Unit for Pharmacotherapy, Epidemiology & Economics, University of Groningen, Groningen, The Netherlands Department of Clinical Pharmacy, Martini Ziekenhuis, Groningen, The Netherlands.
Linda WijmaDepartment of Clinical Pharmacy, Martini Ziekenhuis, Groningen, The Netherlands.
Tim BeerdenDepartment of Clinical Pharmacy, Martini Ziekenhuis, Groningen, The Netherlands.
Jasperien van DoormaalDepartment of Clinical Pharmacy, Martini Ziekenhuis, Groningen, The Netherlands.
Katja TaxisDepartment of Pharmacy, Unit for Pharmacotherapy, Epidemiology & Economics, University of Groningen, Groningen, The Netherlands.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

objectivesResidents of nursing homes often have difficulty swallowing (dysphagia), which complicates the administration of solid oral dosage formulations. Erroneously crushing medication is common, but few interventions have been tested to improve medication safety. Therefore, we evaluated the effect of warning symbols in combination with education on the frequency of erroneously crushing medication in nursing homes.

settingThis was a prospective uncontrolled intervention study with a preintervention and postintervention measurement. The study was conducted on 18 wards (total of 200 beds) in 3 nursing homes in the North of the Netherlands.

participantsWe observed 36 nurses/nursing assistants (92% female; 92% nursing assistants) administering medication to 197 patients (62.9% female; mean age 81.6).

interventionThe intervention consisted of a set of warning symbols printed on each patient's unit dose packaging indicating whether or not a medication could be crushed as well as education of ward staff (lectures, newsletter and poster). PRIMARY OUTCOME MEASURE: The relative risk (RR) of a crushing error occurring in the postintervention period compared to the preintervention period. A crushing error was defined as the crushing of a medication considered unsuitable to be crushed based on standard reference sources. Data were collected using direct (disguised) observation of nurses during drug administration.

resultsThe crushing error rate decreased from 3.1% (21 wrongly crushed medicines out of 681 administrations) to 0.5% (3/636), RR=0.15 (95% CI 0.05 to 0.51). Likewise, there was a significant reduction using data from patients with swallowing difficulties only, 87.5% (21 errors/24 medications) to 30.0% (3/10) (RR 0.34, 95% CI 0.13 to 0.89). Medications which were erroneously crushed included enteric-coated formulations (eg, omeprazole), medication with regulated release systems (eg, Persantin; dipyridamol) and toxic substances (eg, finasteride).

conclusionsWarning symbols combined with education reduced erroneous crushing of medication, a well-known and common problem in nursing homes.

Indexed as

Drug LabelingAgedAged, 80 and overFemaleHomes for the AgedHumansMaleMedication ErrorsNetherlandsNursing CareNursing HomesPharmaceutical PreparationsProspective StudiesRisk ManagementPharmaceutical PreparationsEDUCATION & TRAINING (see Medical Education & Training)medication errorsnursing homeswarning symbol

Identifiers

PMID27496242
PMCPMC4985836

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.